Arizona, 2006

Damaging Wind in Arizona, June 2, 2006

June 2, 2006 · NWS TWC · 1 event in 1 county or zone

A dry microburst caused 7 power poles to snap and damaged 2 others forcing a dozen homes to be evacuated as power lines draped across them. No one was injured and there was minimal damage to the homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A dry microburst caused 7 power poles to snap and damaged 2 others forcing a dozen homes to be evacuated as power lines draped across them. No one was injured and there was minimal damage to the homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 2, 2:17 PM MST, 13 minutes earlier.

Area forecast discussion, Jun 2, 2:17 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST FRI JUN 2 2006

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN CENTERED NEAR THE NEW
MEXICO-ARIZONA BORDER THROUGH EARLY NEXT WEEK. THIS WILL BRING THE
HOTTEST TEMPERATURES OF THE YEAR OVER THE WEEKEND...ALONG WITH A
DAILY THREAT OF AFTERNOON AND EVENING MAINLY MOUNTAIN THUNDERSTORMS
THROUGH NEXT WEEK.
&&

.DISCUSSION...PER MORNING DISCUSSION (SEE BELOW) ISOLATED TO
SCATTERED DRY THUNDERSTORMS HAVE DEVELOPED ACROSS A LARGE PORTION OF
THE FORECAST AREA EARLY THIS AFTERNOON. THE STORMS DEVELOPED ALONG
THE LEADING EDGE OF DRY AIR (AS SEEN NICELY ON WATER VAPOR IMAGERY)
POKING INTO FAR SOUTHEASTERN ARIZONA AROUND BASE OF THE UPPER HIGH.
THERE MAY ALSO BE A WEAK DISTURBANCE EMBEDDED WITHIN EAST/SOUTHEAST
FLOW HELPING TO ENHANCE DEVELOPMENT ACROSS THE AREA TODAY. EXPECT
STORMS TO CONTINUE TO DEVELOP AND PUSH WEST THROUGH THE REMAINDER OF
THE AFTERNOON AND INTO THE EARLY EVENING HOURS TONIGHT. MOST OF THE
STORMS SHOULD THEN DIE OFF AS MAIN DRIVING FORCE OF CONVECTION IS
DAYTIME HEATING. GOES TOTAL PRECIPITATION WATER IMAGERY INDICATES
ATMOSPHERE HAS MOISTENED UP IN THE MID LEVELS ACROSS MUCH OF THE
FORECAST AREA (EVEN THE FAR WEST) SINCE EARLY THIS MORNING...WITH
VALUES RANGING FROM 0.75 INCHES OVER FAR WEST SECTIONS TO A LITTLE
OVER AN INCH ACROSS THE EASTERN HALF (TUCSON EASTWARD). HOWEVER...
THE LOWER LAYERS OF THE ATMOSPHERE HAVE DRIED OUT DURING THE LAST
COUPLE OF HOURS...WITH DEWPOINTS FALLING INTO THE MID 30S TO LOWER
40S. ALL OF THIS ADDS UP TO A DRY MICROBURST TYPE OF SCENARIO...WITH
STRONG WINDS AND BLOWING DUST WITH THE STRONGEST STORMS...BUT VERY
LITTLE IN THE WAY OF PRECIPITATION.

OVERALL PATTERN CHANGES VERY LITTLE THROUGH THE WEEKEND...WITH NEAR
RECORD HIGH TEMPERATURES SATURDAY AND SUNDAY...AND THE THREAT OF
MAINLY DRY AFTERNOON AND EVENING THUNDERSTORMS. BY EARLY TO MID NEXT
WEEK...THE MODELS SHOW THE HIGH SHIFTING EAST INTO THE SOUTHERN
PLAINS WHICH WOULD LEAD TO A SLIGHT COOL DOWN IN TEMPERATURES...BUT
STILL 5 TO 10 DEGREES ABOVE SEASONAL NORMALS. THIS PATTERN WILL
RESULT IN A SLIGHT CHANCE OF AFTERNOON AND EVENING MAINLY DRY
THUNDERSTORMS (ITS VERY DIFFICULT TO SCOUR OUT MOISTURE THIS TIME OF
YEAR AFTER IT GETS TRAPPED UNDER THE HIGH). ALSO...AS THE UPPER HIGH
SHIFTS EAST...THE FLOW WILL BECOME MORE SOUTHERLY/SOUTHEASTERLY...
AND WILL HAVE TO KEEP A LOOKOUT FOR TAPPING ADDITIONAL MOISTURE AND
IMPORTING IT INTO THE REGION.

&&

.PREV DISCUSSION...RATHER WARM START TO THE DAY (MORNING LOW IN
TUCSON WAS 80) AS DEBRIS CLOUDS FROM CONVECTION YESTERDAY AND
OVERNIGHT OVER WESTERN NEW MEXICO/FAR SOUTHEASTERN ARIZONA CONTINUES
TO PUSH WEST ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. THE
COMBINATION OF OUTFLOWS FROM THESE STORMS AND THE UPPER HIGH
CONSOLIDATING TO OUR NORTHEAST ALONG THE CENTRAL NEW MEXICO-ARIZONA
BORDER AND RESULTING LOW/MID LEVEL EASTERLY FLOW HAS ALLOWED
MOISTURE TO INCREASE SIGNIFICANTLY ACROSS THE FORECAST AREA IN THE
LAST 24 HOURS. DEWPOINTS ARE UP 20 TO 30 DEGREES VERSUS 24 HOURS
AGO...WITH VALUES IN THE MID 40S ACROSS SOUTHEAST ARIZONA AT 14Z. DO
EXPECT SOME OF THIS MOISTURE TO MIX OUT AS THE DAY WEARS ON...
HOWEVER VALUES WILL STILL BE UP COMPARED TO YESTERDAY. THE 12Z KTUS
SOUNDING INDICATES THAT PRECIPITABLE WATER VALUES HAVE INCREASED
FROM 0.35 INCHES AT 00Z TO 0.79 INCHES AT 12Z AND THAT WE ARE ALSO
UNSTABLE (SLIGHT COOLING AT THE MID LEVELS AND AN UNMODIFIED LIFTED
INDEX OF -3.7). GIVEN THE EXPECTED STRONG SOLAR HEATING TODAY (AFTER
DEBRIS CLOUDINESS DISSIPATES THIS MORNING)...LIMITED MOISTURE IN
PLACE AND THE UNSTABLE ATMOSPHERE...SHOULD SEE ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS (MAINLY DRY) THIS AFTERNOON FROM
THE TUCSON EASTWARD TO THE NEW MEXICO BORDER. ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL FOR STRONG AND GUSTY OUTFLOW
WINDS...WHICH COULD RESULT IN AREAS OF BLOWING DUST. ALSO EXPECT
AFTERNOON TEMPERATURES TODAY TO TOP OUT NEAR RECORD HIGHS FROM THE
TUCSON AREA WESTWARD. &&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO
BUILD AND BECOME MORE WIDESPREAD THROUGH THIS AFTERNOON AND EVENING.
THE MOISTURE THAT HAS MOVED INTO SOUTHEAST ARIZONA CONTINUES TO
SPREAD WESTWARD...RAISING DEWPOINTS INTO THE 40S. HOWEVER...EVEN
WITH THIS INCREASE IN MOISTURE...EXTREMELY WARM TEMPERATURES WILL
KEEP MINIMUM AFTERNOON RELATIVE HUMIDITY VALUES IN THE MID TEENS TO
LOWER 20S AT MOST LOCATIONS...WITH OVERNIGHT RECOVERIES RANGING FROM
THE HIGH 20S IN THE FAR WESTERN DESERTS TO HIGH 50S/LOWER 60S ON
MOUNTAIN TOPS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY DRY WITH
LIGHTNING... BUT LITTLE IF ANY RAIN. TOMORROW WILL BE SIMILAR TO
TODAY WITH THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND PUSHING
INTO THE VALLEYS IN THE AFTERNOON AND EVENING. THERE IS STILL SOME
UNCERTAINTY AS TO HOW LONG THIS MOISTURE WILL REMAIN ACROSS
SOUTHEAST ARIZONA AS WELL AS IF WE WILL CONTINUE TO PULL ADDITIONAL
MOISTURE INTO THE AREA. HOWEVER...WE COULD SEE AFTERNOON AND EVENING
BUILDUPS OVER THE MOUNTAINS EACH DAY THROUGH NEXT WEEK. WINDS WILL
BE MAINLY DIURNALLY DRIVEN WITH SOME ENHANCED GUSTS IN THE
AFTERNOONS DUE TO THE STRONG SURFACE HEATING. THERE WILL ALSO BE
STRONG AND ERRATIC WINDS NEAR ANY THUNDERSTORMS...WITH GUSTS UP TO
60 MPH POSSIBLE WITH STRONGER STORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...ZELL
FIRE WEATHER DISCUSSION...ELSLAGER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 2, 12:05 PM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1205 PM MST FRI JUN 2 2006

AZZ019-029-030-032>035-030700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1205 PM MST FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT MOST OF SOUTHEAST ARIZONA THIS
AFTERNOON AND EVENING. THE LOWER LEVELS OF THE ATMOSPHERE REMAIN
FAIRLY DRY...WHICH MEANS MOST LOCATIONS WILL NOT RECEIVE ANY
MEASURABLE RAIN. HOWEVER THE DRYNESS WILL SUPPORT STRONG DOWNDRAFT
WINDS FROM ANY THUNDERSTORM THAT DEVELOPS. WIND GUSTS UP TO 60 MPH
AND AREAS OF DENSE BLOWING DUST ARE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOWEVER ISOLATED MAINLY MOUNTAIN THUNDERSTORMS ARE EXPECTED
THROUGH EARLY NEXT WEEK. IT WILL ALSO REMAIN HOT. DAYTIME HIGH
TEMPERATURES WILL APPROACH RECORD HIGHS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 35 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
June 2, 2:30 PM MST to 2:35 PM MST
Where
Pima County, 10 mi ESE of Tucson
Measured
55 kt (63 mph) estimated gust
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
32.183, -110.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514310.